Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 187, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at May 20, 2020, 4:25 PM CDT for Natchitoches Parish, Sabine Parish, Louisiana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2020, 4:25 PM CDT (21:25 UTC)
- Expired
- May 20, 2020, 5:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Natchitoches Parish, LA, Sabine Parish, LA
The radar
The Ft Polk radar (KPOE), 64 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 9.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1337 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:51 PM CDT, 34 minutes earlier.
Area forecast discussion, May 20, 3:51 PM CDT, 34 minutes before
Area Forecast Discussion National Weather Service Shreveport LA 351 PM CDT Wed May 20 2020 .UPDATE... Updated forecast to account for the training storms over Central Louisiana. There are some impressive 10 plus inch rainfall amounts off of the KSHV and KPOE radars in this general area. Have increased rain chances, heavy rainfall wording, and rainfall amounts in this confined region. Storms are firing along the surface front with some strong divergent flow aloft. The real question moving forward will be for how long into the evening will this last. /35/ && .PREV DISCUSSION... /issued 157 PM CDT Wed May 20 2020/ SHORT TERM.../Tonight through Thursday Night/ Latest HiRes models are in agreement that convection across west- central Louisiana will have dissipated by the start of the tonight period as mid to upper-level ridge begins to build across the region from northeast Texas. Weak surface boundary contributing to these storms is forecast to meander across the northern gulf coast overnight. Low-level flow to develop a southerly component overnight with increased moisture trapped beneath the diurnal inversion to lead to low ceilings across much of the region. Overnight low temperatures forecast to fall into the 60s tonight. Ceilings to remain across much of the region through Thursday with some improvement from the south as the day progresses. An upper-level disturbance translating east across the I-30 corridor to generate scattered convection across these areas. Afternoon high temperatures forecast to range from the mid 70s across southeast Oklahoma to near 90 across deep east Texas. Otherwise southwest flow aloft to maintain enhanced moisture through the mid-levels maintaining mostly cloudy skies through Thursday night. Low temperatures on Thursday night to fall into the mid to upper 60s areawide. /05/ LONG TERM.../Friday through Wednesday/ Prime "popcorn" afternoon convection season is finally upon us, as the long-term period looks to be warm and unsettled in south- southwest flow. Temperatures will likely run five degrees above average for the first four or five days, as that southwest flow really helps maintain warm-air advection. However, on Monday a cold- front will move through the region, bringing temperatures back down into the mid-80s, and a more seasonal feel. Precipitation, much like temperatures, will be driven by southwest flow. Through the weekend, widespread convection is not anticipated. Instead, it will more than likely resemble the more isolated stuff we are used to seeing in the summer. A pop up storm here and there, depending on where the CU field develops in the afternoon. The next best chance for organized shower and thunderstorm activity will occur on Monday and Tuesday, as a cold front moves through the region, and a cut off low builds in behind it. Once this cut off low builds in on Tuesday, organized shower and thunderstorm activity will remain possible for the remainder of the long-term period. /44/ PREV DISCUSSION... /issued 1224 PM CDT Wed May 20 2020/ AVIATION... East winds around 5 to 10 knots today to become 5 knots or less overnight. Winds to become east to southeast on Thursday, increasing to 10 to 15 knots. Otherwise, MVFR to low VFR ceilings this afternoon to briefly become all VFR by 21/00Z. However, ceilings forecast to again become MVFR by daybreak Thursday with gradual improvement through the end of the forecast period at 21/18Z. /05/ && .PRELIMINARY POINT TEMPS/POPS... SHV 67 87 69 89 / 30 10 10 20 MLU 66 86 68 90 / 10 20 0 20 DEQ 62 79 65 88 / 10 40 20 30 TXK 65 82 65 87 / 10 30 10 20 ELD 62 84 66 89 / 10 20 10 10 TYR 69 87 69 88 / 30 10 10 20 GGG 67 88 68 89 / 30 10 10 20 LFK 71 91 70 90 / 10 0 0 20 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 99/99
Hazardous weather outlook, May 20, 11:35 AM CDT, 4 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Shreveport LA 1135 AM CDT Wed May 20 2020 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-211645- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1135 AM CDT Wed May 20 2020 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... A rather stout 700mb Theta-e axis has set up across portions of the Four-States region this morning. This is allowing for elevated convection to fire and train in some of our southern counties and parishes. While none of these updrafts have been severe as of yet, a few have been pushing severe criteria. As such, a severe storm or two can not be ruled out this afternoon with peak daytime heating. Additionally, rainfall rates have been rather steady this morning, and the training nature of these cell may lead to some localized flash flooding into this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Isolated shower and thunderstorm activity will likely continue as we enter into prime "popcorn" convective season. This activity will remain through the weekend, with our next system likely into Monday. Look for a bump in thunderstorm chances during that timeframe. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters may be needed for this afternoon. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 44
In the hours before
Special weather statement, May 20, 12:14 PM CDT, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1214 PM CDT Wed May 20 2020
LAZ017-018-201800-
Natchitoches LA-Sabine LA-
1214 PM CDT Wed May 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NATCHITOCHES AND
NORTHEASTERN SABINE PARISHES UNTIL 100 PM CDT...
At 1213 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Kurthwood, or 16 miles northeast of Anacoco,
moving southeast at 15 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Many, Provencal, Robeline, Bellwood, Kisatchie and Gorum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3136 9299 3136 9303 3137 9303 3136 9326
3163 9349 3176 9328 3139 9290 3139 9291
3137 9291 3137 9295 3135 9295 3135 9298
TIME...MOT...LOC 1713Z 312DEG 15KT 3147 9323
50Special weather statement, May 20, 1:01 PM CDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Shreveport LA
101 PM CDT Wed May 20 2020
LAZ017-018-201845-
Natchitoches LA-Sabine LA-
101 PM CDT Wed May 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NATCHITOCHES AND
NORTHEASTERN SABINE PARISHES UNTIL 145 PM CDT...
At 101 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Kurthwood, or 17 miles north of Anacoco, moving
southeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Many, Provencal, Robeline, Bellwood, Kisatchie and Mount Carmel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3136 9299 3136 9303 3137 9303 3136 9336
3166 9355 3174 9330 3137 9293 3137 9295
3135 9295 3135 9298
TIME...MOT...LOC 1801Z 319DEG 16KT 3150 9326
50Special weather statement, May 20, 3:11 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Shreveport LA
311 PM CDT Wed May 20 2020
LAZ017-018-202100-
Natchitoches LA-Sabine LA-
311 PM CDT Wed May 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NATCHITOCHES AND
NORTHEASTERN SABINE PARISHES UNTIL 400 PM CDT...
At 310 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Many, or 21 miles west of Natchitoches, moving
southeast at 35 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Many, Pleasant Hill, Florien, Provencal, Fisher, Robeline, Mount
Carmel, Belmont, Bellwood and Marthaville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3144 9347 3184 9364 3185 9362 3184 9345
3148 9299
TIME...MOT...LOC 2010Z 308DEG 30KT 3170 9346
50Special weather statement, May 20, 4:15 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Shreveport LA
415 PM CDT Wed May 20 2020
LAZ017-018-202200-
Natchitoches LA-Sabine LA-
415 PM CDT Wed May 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NATCHITOCHES AND
NORTHEASTERN SABINE PARISHES UNTIL 500 PM CDT...
At 415 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Many, or 18 miles southwest of Natchitoches,
moving southeast at 20 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Many, Provencal, Robeline, Kisatchie, Belmont, Bellwood and
Marthaville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3166 9358 3181 9343 3155 9301 3136 9321
3136 9324
TIME...MOT...LOC 2115Z 311DEG 17KT 3165 9339
19The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 9:40 AM CDT | Areal Flood Advisory | SHV | Sabine, San Augustine, Shelby | 3 hr |
| May 20, 10:13 AM CDT | Flash Flood Warning | SHV | Sabine, Shelby | 3 hr |
| May 20, 8:37 AM CDT | Special Weather Statement | SHV | Sabine | 38 min |
| May 20, 9:55 AM CDT | Special Weather Statement | SHV | Sabine | 50 min |
| May 20, 11:08 AM CDT | Areal Flood Advisory | SHV | Natchitoches, Sabine | 3 hr |
| May 20, 12:14 PM CDT | Special Weather Statement | SHV | Natchitoches | 46 min |
| May 20, 12:59 PM CDT | Flash Flood Warning | SHV | Natchitoches, Sabine | 7 hr |
| May 20, 1:01 PM CDT | Special Weather Statement | SHV | Natchitoches | 44 min |
| May 20, 3:11 PM CDT | Special Weather Statement | SHV | Natchitoches | 49 min |
| May 20, 3:26 PM CDT | Severe Thunderstorm Warning | SHV | Natchitoches, Sabine | 49 min |
| May 20, 4:15 PM CDT | Special Weather Statement | SHV | Sabine | 45 min |
| May 20, 4:49 PM CDT | Special Weather Statement | SHV | Sabine | 41 min |
| May 20, 5:21 PM CDT | Severe Thunderstorm Warning | SHV | Natchitoches, Sabine | 39 min |
| May 20, 5:29 PM CDT | Special Weather Statement | SHV | Natchitoches | 61 min |
| May 20, 5:52 PM CDT | Special Weather Statement | SHV | Red River | 53 min |
| May 20, 6:44 PM CDT | Special Weather Statement | SHV | Natchitoches | 46 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.